Kansas, 2010

Heavy Snow in Kansas, February 3 to 4, 2010

February 3 to 4, 2010 · NWS DDC · 1 event in 1 county or zone

Abundant low level moisture was in place across western Kansas February 3rd and 4th, 2010, when a strong upper level short wave crossed New Mexico and northern Oklahoma. Snow began falling lightly across far western Kansas the evening of Wednesday, February 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Abundant low level moisture was in place across western Kansas February 3rd and 4th, 2010, when a strong upper level short wave crossed New Mexico and northern Oklahoma. Snow began falling lightly across far western Kansas the evening of Wednesday, February 3rd. The snow increased in intensity during Wednesday night and continued into Thursday, February 4th. When finished, the snow had laid a swath of 5 to 6 inches of snowfall from Elkhart in Morton County to southern Meade County. Three to four inches of snow fell south of a line from near Johnson in Stanton County to near Deerfield in Kearny County to western Barber County. One to two inches of snow fell north of this line, with a one exception in western Trego County where 3 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 3, 2:42 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Feb 3, 2:42 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CST WED FEB 3 2010

.DISCUSSION...

DAYS 1-2...

SFC AND 85H ANALYSIS THIS MORNING SHOWING MOISTURE STREAMING UP
ACROSS WEST TEXAS INTO SW KS. SFC DWPTS ACROSS MUCH OF THE CWA
ALREADY ABOVE FREEZING AND GIVEN THE MEAN LLVL FLOW TONIGHT AND
PCPN THAT WILL BE DEVELOPING TONIGHT DO NOT EXPECT THESE DWPTS
WILL FALL MUCH BETWEEN NOW AND 12Z THURSDAY. AS A RESULT THE
CURRENT FORECAST FOR LOW TONIGHT STILL LOOKS ON TRACK WITH LOWER
30S LIKELY FOR MUCH OF THE CWA.

IN ADDITION TO THE RETURN OF MOISTURE THERE IS A LARGE AREA OF
COLD RAIN THAT WAS MOVING NORTHWARD ACROSS THE PANHANDLE TEXAS
EARLIER THIS MORNING. BOTH THE NAM AND GFS SEEMED HAVE A DECENT
HANDLE ON ITS NORTHWARD MOVEMENT BASED ON 18Z VERIFICATION. GIVEN
THIS AND THE GOOD AGREEMENT BETWEEN THESE MODELS AT 00Z AND 06Z
THURS THIS LARGE AREA OF RAIN IS EXPECTED TO ENTER EXTREME SW KS
BY 00Z AND THEN SPREAD ACROSS THE REMAINDER OF THE CWA DURING THE
OVERNIGHT HOURS. IN ADDITION TO THE AGREEMENT IN TIMING OF PCPN
THE NAM AND GFS ALSO ARE IN GOOD AGREEMENT WITH THE UPPER LVL DVRG
PROGGED TO DEVELOP LATER TONIGHT ACROSS SW KS ALONG WITH ABUNDANT
MOISTURE AND 85H WAA. ALL THIS HAD LEAD ME TO TREND TOWARDS THE
HIGHER QPF NUMBERS FROM THE NAM...ESPECIALLY IN THE SOUTH. THIS
SHOULD YIELD ANYWHERE FROM 0.25-0.50 QPF TOTALS
TONIGHT...PROVIDING IT FELL AS ALL RAIN. BASED ON PROGGED MODEL
SOUNDINGS DO THINK MUCH OF THIS WILL BE IN LIQUID FORM BUT THESE
SOUNDINGS ALSO INDICATED THAT THIS RAIN WILL BEGIN TO CHANGE OVER
TO SNOW AROUND 03Z IN THE EHA AND LBL AREA, 06Z IN THE DDC AND
GCK, AND THEN 9Z AT HYS AND P28. USING THIS AS A GUIDE IT APPEARS
THAT 2-4 INCHES OF SNOW WILL BE POSSIBLE TONIGHT FOR MUCH OF OUR
SOUTHERN CWA WITH 1-2 INCHES LIKELY FURTHER NORTH. AS A RESULT
HAVE THEREFORE ISSUED A WINTER WEATHER ADVISORY FOR SNOW FOR MUCH
OF OUR CWA.

BY THURSDAY AFTERNOON THE SNOW WILL BEGIN TO TAPER OFF FROM WEST
TO EAST. SOME AREAS EAST OF DDC COULD SEE ANOTHER INCH OR TWO
BEFORE THE STEADIER SNOW BEGINS TO END. FURTHER NORTH AND WEST
SNOWFALL IS IS EXPECTED TO REMAIN LIGHT SO LESS THAN AN INCH IS
EXPECTED HERE FOR THURSDAY WHICH MAY BRING A FEW LOCATIONS UP TO
NEAR 2 INCHES BY 00Z FRI.

A NORTHERN BRANCH UPPER LVL S/W TROF IS STILL PROGGED TO MOVE OUT
OF WY AND INTO KS ON THURSDAY NIGHT AND EARLY FRIDAY. THIS WILL
KEEP THE CLOUDS AND EVEN A CHANCE FOR SOME LIGHT SNOW...ESPECIALLY
IN THE NORTHEAST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING AN UPPER
LEVEL TROUGH OF LOW PRESSURE OFF THE PACIFIC COAST PUSHING ASHORE
INTO CALIFORNIA SATURDAY BEFORE MOVING ON INTO THE DESERT
SOUTHWEST BY THE END OF THE WEEKEND. A SERIES OF H5 VORT MAXES
WILL PUSH DOWNSTREAM AHEAD OF THE UPPER TROUGH AND INTO THE
CENTRAL PLAINS SUNDAY PROVIDING AN INITIAL POSSIBILITY FOR PRECIP
ACROSS WESTERN KANSAS BEFORE THE UPPER TROUGH ITSELF KICKS OUT
INTO THE WESTERN HIGH PLAINS EARLY NEXT WEEK. AS OF NOW, THE
PRIMARY ISSUES ARE THE TIMING OF THIS SYSTEM AND THE AVAILABILITY
OF LOW AND MID LEVEL MOISTURE. THE INITIAL ENERGY WAVE EJECTING
OUT SUNDAY SEEMS RATHER WEAK SO WILL CONTINUE WITH SLIGHT POPS
SUNDAY. EVEN THOUGH THE PRIMARY UPPER LEVEL TROUGH IS STRONGER,
WILL KEEP SLIGHT POPS DUE TO AN ARRIVAL TIME FRAME DISCREPANCY
BETWEEN THE GFS AND ECMWF WITH THE FORMER TRYING TO BRING THE
TROUGH IN A FULL TWENTY-FOURS AHEAD OF THE ECMWF.

AS FOR TEMPERATURES, LEE SIDE TROUGHING WILL DEVELOP SATURDAY AS
SURFACE HIGH PRESSURE SLIDES FROM THE NORTHERN PLAINS TO OUR EAST.
THIS WILL RESULT IN AN EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS
SOUTHWEST KANSAS. THIS SHOULD HELP HIGH TEMPERATURES CLIMB JUST A
LITTLE FROM FRIDAY, EVEN WITH LIKELY INCREASED CLOUDS. THE GFS AND
ECMWF SHOW H85 TEMPERATURES JUST BELOW 0C ACROSS THE ENTIRE CWA WITH
THE COOLEST TEMPERATURES ACROSS OUR NORTHEAST. HIGHS ARE EXPECTED
ONLY IN THE 30S(F) NORTHEAST TO POSSIBLY NEAR 40F SOUTHWEST.
A GENERAL COOLING TREND IS THEN EXPECTED THROUGH MID WEEK AS THE
APPROACHING UPPER LEVEL TROUGH HELPS PUSH AN ASSOCIATED COLD FRONT
THROUGH WESTERN KANSAS BY TUESDAY. PLAN NO SIGNIFICANT CHANGES TO
TEMPERATURES.

&&

.AVIATION...

A STRONG UPPER LEVEL STORM SYSTEM MOVING NORTHEAST OUT OF NEW
MEXICO WILL MOVE INTO SOUTHWEST KANSAS TONIGHT. THIS SYSTEM WILL
BRING THE POSSIBILITY FOR RAIN THIS EVENING IN THE VICINITY OF ALL
TAF SITES WITH A SWITCHOVER TO SNOW...PRIMARILY AFTER 06Z. IFR
CIGS/VSBYS WILL PERSIST/REDEVELOP THIS EVENING AT ALL TAF SITES
AND PREVAIL THROUGH LATE THURSDAY MORNING. WINDS WILL BE
SOUTHEASTERLY 10 TO 20KT THROUGHOUT THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  34  25  35 /  90  70  50  20
GCK  31  33  25  36 /  90  60  40  10
EHA  28  36  25  41 / 100  60  30  10
LBL  29  35  25  40 / 100  60  40  10
HYS  31  33  23  33 /  80  80  70  30
P28  32  35  27  38 /  90  90  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT FOR KSZ031-046-065-066.

WINTER WEATHER ADVISORY FROM 9 PM CST /8 PM MST/ THIS EVENING TO
NOON CST /11 AM MST/ THURSDAY FOR KSZ061>064-074>081-084>090.

&&

FN18/32/32
Hazardous weather outlook, Feb 3, 5:09 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
509 AM CST WED FEB 3 2010

KSZ030-031-043>046-061>066-074>081-084>090-041100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
509 AM CST WED FEB 3 2010 /409 AM MST WED FEB 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE UP FROM THE SOUTHWEST AND
INTO THE CENTRAL HIGH PLAINS LATE TODAY THROUGH THURSDAY. A
LIGHT RAIN/LIGHT SNOW MIX IS EXPECTED TO DEVELOP ALONG THE
OKLAHOMA BORDER BY LATE THIS AFTERNOON OR EVENING AND SPREAD NORTH
ACROSS WESTERN KANSAS TONIGHT. THE PRECIPITATION SHOULD CHANGE
OVER TO ALL SNOW DURING THE NIGHT AND CONTINUE INTO THURSDAY.
SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE AROUND ONE TO THREE
INCHES WITH HEAVIER ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE INTO THURSDAY BEFORE TAPERING OFF THURSDAY
NIGHT.

THERE WILL BE ANOTHER CHANCE FOR SNOW ACROSS SOUTHWEST KANSAS NEXT
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

CALLS TO SPOTTERS MAY BE NEEDED LATER TONIGHT AND THURSDAY FOR
SNOWFALL REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Seward

When
February 3, 9:00 PM CST to February 4, 3:00 PM CST
Where
Seward forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Six inches of snow fell in Liberal.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218133.